Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Intersection cohomology of hypertoric varieties

Authors: Nicholas Proudfoot and Benjamin Webster
Journal: J. Algebraic Geom. 16 (2007), 39-63
Published electronically: August 22, 2006
MathSciNet review: 2257319
Full-text PDF

Abstract | References | Additional Information

Abstract: A hypertoric variety is a quaternionic analogue of a toric variety. Just as the topology of toric varieties is closely related to the combinatorics of polytopes, the topology of hypertoric varieties interacts richly with the combinatorics of hyperplane arrangements and matroids. Using finite field methods, we obtain combinatorial descriptions of the Betti numbers of hypertoric varieties, both for ordinary cohomology in the smooth case and intersection cohomology in the singular case. We also introduce a conjectural ring structure on the intersection cohomology of a hypertoric variety.

References [Enhancements On Off] (What's this?)

  • [At] C. Athanasiadis.
    Characteristic polynomials of subspace arrangements and finite fields.
    Adv. Math. 122 (1996), no. 2, 193-233. MR 1409420 (97k:52012)
  • [BBD] A. A. Beilinson, J. Bernstein and P. Deligne.
    Faisceaux Pervers,
    in Analysis and topology on singular spaces, I (Luminy, 1981), 5-171, Astérisque, 100, Soc. Math. France, Paris, 1982. MR 0751966 (86g:32015)
  • [BD] R. Bielawski and A. Dancer.
    The geometry and topology of toric hyperkähler manifolds.
    Comm. Anal. Geom. 8 (2000), 727-760. MR 1792372 (2002c:53078)
  • [BGS] A. Beilinson, V. Ginzburg, W. Soergel.
    Koszul duality patterns in representation theory.
    J. Amer. Math. Soc. 9 (1996) no. 2, 473-527. MR 1322847 (96k:17010)
  • [Bj] A. Björner.
    The homology and shellability of matroids and geometric lattices.
    Matroid applications, 226-283,
    Encyclopedia Math. Appl., 40, Cambridge Univ. Press, Cambridge, 1992. MR 1165544 (94a:52030)
  • [BM] W. Borho and R. MacPherson.
    Représentations des groupes de Weyl et homologie d'intersection pour les variétés nilpotentes.
    C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), no. 15, 707-710. MR 0618892 (82f:14002)
  • [BLR] S. Bosch, W. Lütkebohmert, and M. Raynaud.
    Néron models.
    Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 21.
    Springer-Verlag, Berlin, 1990. MR 1045822 (91i:14034)
  • [BP] V. Buchstaber and T. Panov.
    Torus actions and their applications in topology and combinatorics.
    University Lecture Series, 24.
    American Mathematical Society, Providence, RI, 2002. MR 1897064 (2003e:57039)
  • [Co] R. Cordovil.
    A commutative algebra for oriented matroids.
    Discrete Comput. Geom. 27 (2002), 73-84. MR 1871690 (2002m:52026)
  • [CB] W. Crawley-Boevey.
    Geometry of the moment map for representations of quivers.
    Compositio Math. 126 (2001), no. 3, 257-293. MR 1834739 (2002g:16021)
  • [CBVdB] W. Crawley-Boevey and M. Van den Bergh.
    Absolutely indecomposable representations and Kac-Moody Lie algebras.
    With an appendix by Hiraku Nakajima.
    Invent. Math. 155 (2004), no. 3, 537-559. MR 2038196 (2004m:17032)
  • [dLS] M. de Longueville and C.A. Schultz.
    The cohomology rings of complements of subspace arrangements.
    Math. Ann. 319 (2001), no. 4, 625-646. MR 1825401 (2002d:52009)
  • [Gi] V. Ginzburg.
    Geometric methods in the representation theory of Hecke algebras.
    Notes by Vladimir Baranovsky
    NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 514,
    Representation theories and algebraic geometry (Montreal, PQ, 1997), 127-183, Kluwer Acad. Publ., Dordrecht, 1998. MR 1649626 (99j:17020)
  • [GKM] M. Goresky, R. Kottwitz, and R. MacPherson.
    Equivariant cohomology, Koszul duality, and the localization theorem.
    Invent. Math. 131 (1998), no. 1, 25-83. MR 1489894 (99c:55009)
  • [GM1] M. Goresky and R. MacPherson.
    Intersection homology theory.
    Topology 19 (1980), no. 2, 135-162. MR 0572580 (82b:57010)
  • [GM2] M. Goresky and R. MacPherson.
    Intersection homology. II.
    Invent. Math. 72 (1983), no. 1, 77-129. MR 0696691 (84i:57012)
  • [HP] M. Harada and N. Proudfoot.
    Properties of the residual circle action on a hypertoric variety.
    Pacific J. Math. 214 (2004), no. 2, 263-284. MR 2042933 (2004k:53139)
  • [Ha] T. Hausel.
    Quaternionic geometry of matroids.
    arXiv: math.AG/0308146.
  • [HS] T. Hausel and B. Sturmfels.
    Toric hyperkähler varieties.
    Doc. Math. 7 (2002), 495-534 (electronic).
    arXiv: math.AG/0203096. MR 2015052 (2004i:53054)
  • [KL] D. Kazhdan and G. Lusztig.
    Schubert varieties and Poincaré duality.
    Geometry of the Laplace operator (Proc. Sympos. Pure Math., Univ. Hawaii, Honolulu, Hawaii, 1979), pp. 185-203, Proc. Sympos. Pure Math., XXXVI, Amer. Math. Soc., Providence, R.I., 1980. MR 0573434 (84g:14054)
  • [KW] R. Kiehl and R. Weissauer.
    Weil conjectures, perverse sheaves and $ \ell$-adic Fourier transform.
    Springer-Verlag, New York, 2001. MR 1855066 (2002k:14026)
  • [Ko] H. Konno.
    Cohomology rings of toric hyperkähler manifolds.
    Int. J. of Math. 11 (2000) no. 8, 1001-1026. MR 1797675 (2001k:53089)
  • [KRS] W. Kook, V. Reiner and D. Stanton.
    A convolution formula for the Tutte polynomial.
    J. Combin. Theory Ser. B 76 (1999), no. 2, 297-300.
    arXiv: math.CO/9712232. MR 1699230 (2000j:05028)
  • [Lu] G. Lusztig.
    Fermionic form and Betti numbers.
    arXiv: math.QA/0005010.
  • [Na] H. Nakajima.
    Quiver varieties and finite-dimensional representations of quantum affine algebras.
    J. Amer. Math. Soc. 14 (2001) no. 1, 145-238. MR 1808477 (2002i:17023)
  • [P1] N. Proudfoot.
    Hyperkähler analogues of Kähler quotients.
    Ph.D. Thesis, U.C. Berkeley, Spring 2004.
    arXiv: math.AG/0405233.
  • [P2] N. Proudfoot.
    Geometric invariant theory and projective toric varieties.
    Snowbird Lectures in Algebraic Geometry,
    Contemp. Math. 388, Amer. Math. Soc., Providence, RI, 2005. MR 2182896
  • [PS] N. Proudfoot and D. Speyer.
    A broken circuit ring.
    arXiv: math.CO/0410069.
  • [SL] R. Sjamaar and E. Lerman.
    Stratified symplectic spaces and reduction.
    Ann. of Math. (2) 134 (1991), no. 2, 375-422. MR 1127479 (92g:58036)
  • [S1] R. Stanley.
    The number of faces of a simplicial convex polytope.
    Adv. in Math. 35 (1980), no. 3, 236-238. MR 0563925 (81f:52014)
  • [S2] R. Stanley.
    Generalized $ H$-vectors, intersection cohomology of toric varieties, and related results.
    Commutative algebra and combinatorics
    (Kyoto, 1985), 187-213, Adv. Stud. Pure Math., 11, North-Holland, Amsterdam, 1987. MR 0951205 (89f:52016)
  • [S3] R. Stanley.
    Combinatorics and commutative algebra.
    Progress in Mathematics, 41.
    Birkhäuser Boston, Inc., Boston, MA, 1983. MR 0725505 (85b:05002)

Additional Information

Nicholas Proudfoot
Affiliation: Department of Mathematics, University of Texas, Austin, Texas 78712
Address at time of publication: Department of Mathematics, Columbia University, 2990 Broadway, MC 4406, New York, New York 10027

Benjamin Webster
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720

Received by editor(s): May 4, 2005
Received by editor(s) in revised form: January 16, 2006
Published electronically: August 22, 2006
Additional Notes: The first author was supported by the Clay Liftoff Fellowship and the National Science Foundation Postdoctoral Research Fellowship. The second author was supported by the National Science Foundation Graduate Research Fellowship.

American Mathematical Society